EconPapers    
Economics at your fingertips  
 

Zipf's Law and urban growth in Malaysia

Kwok Tong Soo ()

No 570306, Working Papers from Lancaster University Management School, Economics Department

Abstract: This paper performs a test of Zipf's Law (the size distribution of cities follows a Pareto distribution with shape parameter equal to 1) using data for Malaysian cities from five population censuses (1957, 1970, 1980, 1991 and 2000). We reject Zipf's Law for all periods except 1957, in favour of a city size distribution that is more unequal than would be predicted by Zipf's Law. We also find evidence against Gibrat's Law of proportional growth: smaller cities grow faster, as do state capitals and cities in the states of Sabah and Selangor.

Keywords: Zipf's Law; city size; city growth; Malaysia (search for similar items in EconPapers)
Date: 2005
References: Add references at CitEc
Citations: View citations in EconPapers (4)

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Journal Article: Zipf's Law and Urban Growth in Malaysia (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:lan:wpaper:570306

Access Statistics for this paper

More papers in Working Papers from Lancaster University Management School, Economics Department Contact information at EDIRC.
Bibliographic data for series maintained by Giorgio Motta ().

 
Page updated 2025-03-30
Handle: RePEc:lan:wpaper:570306